Washington, 2007

Winter Storm and Winter Weather in Washington, January 1 to 2, 2007

January 1 to 2, 2007 · NWS OTX · 2 events in 2 counties and zones

Significant ice accumulations along with heavy snow fell along the East Slopes of the North Washington Cascades. One inch of liquid precipitation, most of which was freezing rain, fell 5 miles NNW of Plain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Significant ice accumulations along with heavy snow fell along the East Slopes of the North Washington Cascades. One inch of liquid precipitation, most of which was freezing rain, fell 5 miles NNW of Plain. In Winthrop, approximately a quarter inch of ice accumulated. Near Stevens Pass summit, 10 inches of snow fell. In the Wenatchee area, light accumulations of freezing rain led to very icy roadways which delayed schools and contributed to a few traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 1, 3:50 PM PST, 6 hours 10 minutes earlier.

Area forecast discussion, Jan 1, 3:50 PM PST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
350 PM PST MON JAN 1 2007

.SYNOPSIS...A SERIES OF PACIFIC WEATHER SYSTEMS WILL TRACK ACROSS
THE REGION THROUGH WEDNESDAY BRINGING UNSETTLED CONDITIONS TO THE
AREA.

&&

.DISCUSSION...

TONIGHT THROUGH TUESDAY...AGAIN TODAY MODELS ARE RELATIVELY CLOSE
SYNOPTICALLY THROUGH THE SHORT TERM WITH THE EVOLUTION OF A LARGE
SCALE ONSHORE FLOW AFFECTING THE CWA. MESOSCALE DIFFERENCES ABOUND
WITH THE HANDLING OF TERRAIN INFLUENCES...PRECIPITATION
AMOUNTS...PRECIPITATION TYPE...AS WELL AS WITH THE HANDLING OF
BOUNDARY LAYER TEMPERATURE AND LOW-LEVEL FLOW. THE NAM HAS TENDED
TO BE THE MOST AGGRESSIVE WITH HOLDING COLD AIR OVER THE OKANOGAN
VALLEY AND EAST SLOPES...WHILE THE GFS IS MORE AGGRESSIVE WITH
SCOURING IT OUT. THE CURIOUS PART IS THAT THE NAM EVEN WITH
HOLDING COLD AIR OVER THE EASTERN LEE OF THE CASCADES MANAGES TO
DEVELOP A SIGNIFICANT DOWNSLOPE AND ASSOCIATE PRECIPITATION
SHADOW. THIS IS COUNTER-INTUITIVE AS A SIGNIFICANT DOWNSLOPE WOULD
SCOUR OUT COLD AIR QUICKLY...WHICH THE NAM DOES NOT DO. THE GFS
HOWEVER...SCOURS OUT THE BASIN RELATIVELY QUICKLY YET MAINTAINS
MODEST OMEGAS OVER THE VICINITY. WHILE THE NAM THERMAL PROFILES
ARE PROBABLY MUCH CLOSER TO REALITY...BELIEVE THE GFS OMEGA FIELDS
ARE PROBABLY A BETTER BET TO GO WITH. THEREFORE...WITH GOOD WARM
ADVECTION ALOFT AND GOOD MOISTURE TRANSPORT OVER THE COLD
AIR...ICING IS LIKELY TO BE A BIG ISSUE FOR THE MAJORITY OF THE
CWA AT SOME POINT TONIGHT OR TOMORROW. ADDITIONALLY...STRONG
FORCING FROM 850 MB FLOW WELL OVER 50 KTS PUSHING INTO THE CENTER
OF THE CWA WILL INTERACT WITH TOPOGRAPHY...AND ADD ADDITIONAL
LIFTING TO THE COLUMN OVER THE NORTHEASTERN MOUNTAINS OF
WASHINGTON AND NORTHERN IDAHO PANHANDLE. THIS WILL BRING HEAVY
SNOWS LATE TONIGHT TO BOTH THE VALLEYS AND MOUNTAINS...WITH THE
VALLEYS SHORTLY THEREAFTER BEING AFFECTED BY A PRETTY DECENT WARM
INTRUSION THAT COMES WITH STRONG 850 MB FLOW. THIS WILL CONVERT
MOST VALLEY LOCATIONS OVER TO FREEZING RAIN OR SLEET BEFORE
EVENTUALLY ALL RAIN TOMORROW. TO ACCOUNT FOR THIS MASSIVE
PRECIPITATION TYPE MESS HAVE GONE WITH SEVERAL DIFFERENT WARNINGS
AND ADVISORIES.

FIRST OF ALL...AREAS WITHOUT ADVISORIES INCLUDE COEUR
DALENE...THE PALOUSE...LEWISTON...AND BLUE MOUNTAINS. FOR
CDA AND IDZ002 AND 004...IT SEEMS PRECIPITATION WILL BEGIN AS SNOW
BUT WILL PROBABLY ONLY FALL AS SNOW FOR A FEW HOURS. VERY LIGHT
ACCUMULATIONS ARE EXPECTED BEFORE THE WARM INTRUSION BEGINS TO
BEAR ITS HEAD. THE PROBLEM IS THAT ELEVATIONS OVER IDAHO ZONE 2
AND 4 ARE HIGH ENOUGH THAT THE ENTIRE COLUMN BELOW THE WARM
INTRUSION WARMS AT ALMOST THE SAME RATE AS 850 MB...SO WHILE SOME
FREEZING PRECIPITATION MAY BE POSSIBLE FOR A SHORT TIME...DO NOT
EXPECT LARGE PROBLEMS FOR IDZ002. FOR THE PALOUSE...THE SAME HOLDS
TRUE AS FOR IDZ002. THE DIFFERENCE HERE BEING STRONGER WARM
ADVECTION WILL LIKELY ARRIVE EARLIER WITH LITTLE CHANCE FOR MUCH
IN THE WAY OF SNOWFALL BEFORE THE CHANGEOVER STARTS TO OCCUR.
FARTHER SOUTH FROM THE PALOUSE FOR THE BLUES AND LEWISTON
AREAS...SOME SNOW WILL INITIALLY BE POSSIBLE...BUT WITH BEST
LIFTING FARTHER NORTH AND THE BOUNDARY LAYER WARMING QUICKLY...NOT
ONLY WILL FROZEN PRECIPITATION ACCUMULATIONS BE VERY LIGHT EVEN IN
THE MOUNTAINS...BUT THE CHANCES OF PRECIPITATION WILL BE
SIGNIFICANTLY LESS AS WELL...ESPECIALLY AROUND LEWISTON.

FOR THE REST OF THE CWA...SOME FROZEN PRECIPITATION ACCUMULATION
IS PRETTY CERTAIN. FOR THE EAST SLOPES AND NORTHEASTERN
MOUNTAINOUS AREAS...SNOW LEVELS WILL BE SLOW ENOUGH TO RISE THAT
SIGNIFICANT MOUNTAIN SNOW ACCUMULATIONS ARE POSSIBLE...THEN ONCE
THEY DO BEGIN TO RISE...COLD AIR WILL REMAIN IN THE VALLEYS AND
SOME SIGNIFICANT ICING IS POSSIBLE...ESPECIALLY FOR THE VALLEYS IN
THE EAST SLOPES OF THE CASCADES. ELSEWHERE...A MORE GRADUAL
CHANGEOVER FROM SNOW TO SLEET TO FREEZING RAIN AND EVENTUALLY RAIN
IS LIKELY. WINTER WEATHER ADVISORIES WERE HOISTED IN THESE
LOCATIONS TO ACCOUNT FOR LIGHT ICE ACCUMULATIONS RATHER THAN ANY
SIGNIFICANT SNOWFALL. /FRIES

TUESDAY NIGHT THROUGH THURSDAY...THIS EVENINGS STORM SYSTEMS
SLOW EXIT LEAVES POPS IN PLACE TO ADDRESS LEFTOVER WEATHER FOR
TUESDAY NIGHT. DROPPED WINTER STORM WATCH HIGHLIGHT POTENTIAL WINTER
STORM SYSTEM FOR WEDNESDAY AS LATEST MODEL RUNS ARE NOW BRINGING
IN A DIFFERENT SOLUTION AND EITHER SLOWING UP THE ONSET OF INCOMING
WEATHER OR DEPICTING ITS OCCURRENCE FURTHER TO THE SOUTH OF THE
FORECAST AREA VIA A PASSAGE OF A SURFACE LOW THROUGH OREGON. THE
AFFECTS OF THIS SCENARIO MIGHT BE MORE APPARENT IN THE WEDNESDAY
NIGHT AND THURSDAY TIME FRAME AS THE LOW PASSES THROUGH. TRENDING
TOWARD THIS SOLUTION HAVE LOWERED POPS FOR WEDNESDAY AND WEDNESDAY
NIGHT AND MADE MINOR MODIFICATIONS TO FORECAST TEMPERATURES.

THURSDAY NIGHT THROUGH MONDAY...THE PATTERN REMAINS ACTIVE THROUGH
THIS PERIOD AND MODELS ARE IN FAIR AGREEMENT ON THE OVERALL PATTERN
THROUGH.  AGREEMENT ON TIMING AND CONSISTENCY...HOWEVER...BEGIN TO
BREAK DOWN TOWARD SUNDAY BUT STILL SUPPORTS THE AFOREMENTIONED ACTIVE
PATTERN. THURSDAY NGT INTO FRIDAY THE FLOW TURNS NORTHWEST AS A S/W
TROF EXITS AND A S/W RIDGE BRIEFLY BUILDS IN. THIS WILL ALLOW
FOR THE PRECIP CHANCES TO RETREAT TO THE MTNS OVERNIGHT AND
EARLY FRIDAY.  ANOTHER SYSTEM HAS BEEN CONSISTENTLY DEPICTED AS
APPROACHING THE REGION LATER FRIDAY INTO SATURDAY MORNING.  IT STILL
EXHIBITS A TROPICAL MOISTURE TAP IN THE PWAT FIELDS...SOME DECENT
ISENTROPIC LIFT (FOR AT LEAST 6-12 HRS IN THE WEST CWA AND 18-24
HRS IN THE EAST)...AND A COUPLE DISTINCT DYNAMICALLY SUPPORTED WAVES
IN THE Q-CONVERGENCE FIELDS (THE BETTER WITH THE SATURDAY COLD
FRONT). SO CONFIDENCE IS RISING FOR PRECIPITATION COMING OUT OF THIS
SYSTEM IN MOST AREAS. THE MID-LEVEL FLOW TURNS WESTERLY FRIDAY
EVENING (00Z SAT) AND REMAINS WESTERLY FOR THE NEXT 18-24 HOURS.
THERE IS A BRIEF PERIOD OF MARGINAL UPSLOPE AS FLOW TURNS SSE FRIDAY
NIGHT. BUT HAVE MAINLY SLIGHT POPS EAST OF THE CASCADES WHERE A MORE
PREDOMINANT SHADOW EFFECT IS BEGIN DEPICTED. OTHERWISE CHANCE TO
LIKELY POPS ARE FOUND ELSEWHERE.  ATTM PRECIPITATION IS EXPECTED TO
BE IN THE FORM OF SNOW OR...TOWARD THE SOUTHERN CWA...A RAIN/SNOW
MIX. WILL NEED TO MONITOR THIS SYSTEM FOR HIGHLIGHTS...ESPLY THE
MTNS. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM DROPS THROUGH BY
SATURDAY AFTERNOON AND PRECIPITATION IS EXPECTED TO BECOME SHOWERY.
THE FRIDAY NIGHT/SATURDAY SYSTEM IS ALSO EXPECTED TO BRING SOME GUSTY
WIND...PARTICULARLY WITH THE COLD FRONT PASSAGE ON SATURDAY. GUIDANCE
CONTINUES TO INDICATE THE JET STREAM NOSING DIRECTLY OVER THE REGION.
SUNDAY INTO MONDAY...THE NORTHWEST FLOW CONTINUES WITH THE NEXT
SYSTEM APPROACHING LATER SUNDAY INTO MONDAY. HIGHER UNCERTAINTY
EXISTS IN GUIDANCE IN THIS TIME FRAME AND ENSEMBLE MEMBER SPREAD
INCREASES AS WELL. SO TIMING IS NOT CERTAIN. TEMPERATURES ARE
FORECAST TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH FRIDAY...THEN
MODERATING INTO EARLY NEXT WEEK. /JCOTE

&&

.AVIATION...
THE MOIST BOUNDARY LAYER AND INCOMING SYSTEM WILL GENERATE LOW CIGS
AND LCLY REDUCED VIS THROUGH 00Z WEDNESDAY.  MONDAY NIGHT INTO
TUESDAY...IFR/LIFR CIGS AND LCL MVFR/IFR VIS WILL BE FOUND OVER
KEAT/KMWH/KGEG/KSFF/KCOE. THIS WILL BE ACCOMPANIED BY A LIGHT
MIXTURE OF PRECIPIATION THROUGH MUCH OF MONDAY NIGHT AND EARLY
TUESDAY MORNING...INCLUDING -SN/-IP/-FZRA...PRODUCING LIGHT ICING
AND LIGHT SNOW ACCUMULATIONS.  TUES MORNING (TOWARD 10-15Z)
TEMPERATURES WILL BEGIN TO RISE...CHANGING PRECIP TO MAINLY -RA.
THIS RISE MAY BE A BIT SLOWER OVER THE WESTERN TAF SITES (KEAT AND
KMWH). TOWARD THE SOUTHERN TAF SITES AND AVIATION ROUTES (INCLUDING
KPUW/KLWS) MAINLY VFR/LCL MVFR CONDITIONS ARE EXPECTED WITH A MUCH
LESS ICING THREAT. BRIEF IFR CIGS ARE POSSIBLE IN PRECIP IN THESE
SOUTHERN ROUTES. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        25  36  34  37  31  32 /  60  60  70  20  20  40
COEUR DALENE  26  38  33  38  31  33 /  60  60  70  20  20  40
PULLMAN        29  41  34  41  33  35 /  50  60  60  20  20  30
LEWISTON       31  45  38  46  37  39 /  30  20  50  20  20  30
COLVILLE       22  34  33  36  29  31 /  70  80  80  20  30  50
SANDPOINT      26  35  34  37  30  32 /  70  80  80  60  20  40
KELLOGG        26  38  33  38  30  33 /  60  70  80  60  50  40
MOSES LAKE     26  37  33  37  30  33 /  60  40  30  20  20  30
WENATCHEE      25  35  31  35  30  32 /  60  30  30  20  20  30
OMAK           23  33  31  34  29  31 /  60  60  50  20  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 PM PST TUESDAY
     FOR NORTHERN PANHANDLE.

WA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 PM PST TUESDAY
     FOR NORTHEAST MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 7 AM PST TUESDAY FOR WATERVILLE
     PLATEAU...WENATCHEE AREA.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST
     TUESDAY FOR SPOKANE AREA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY FOR OKANOGAN
     HIGHLANDS...OKANOGAN VALLEY.

     WINTER STORM WARNING UNTIL 10 AM PST TUESDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN.

&&
Hazardous weather outlook, Jan 1, 2:49 PM PST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
249 PM PST MON JAN 1 2007

IDZ001-WAZ034>038-041>044-022300-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...
GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
249 PM PST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM PST TUESDAY FOR
     WENATCHEE AREA...WATERVILLE PLATEAU
   WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4
     AM PST TUESDAY FOR SPOKANE AREA
   WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY FOR
     MOSES LAKE AREA...UPPER COLUMBIA BASIN
   WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST TUESDAY FOR
     EAST SLOPES NORTH CASCADES
   WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6
     PM PST TUESDAY FOR NORTH IDAHO PANHANDLE...NORTHEAST
     MOUNTAINS
   WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY FOR
     OKANOGAN HIGHLANDS...OKANOGAN VALLEY

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM WILL BRING A WINTRY MIX TO THE AREA AND SPREAD IT
FROM WEST TO EAST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.

IDZ002>004-026-027-WAZ031>033-022300-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN
249 PM PST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC STORM WILL BRING A WINTRY MIX TO THE AREA AND SPREAD IT
FROM WEST TO EAST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, East Slopes Northern Cascades

When
January 1, 10:00 PM PST to January 2, 10:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Winter Weather, Wenatchee Area

When
January 1, 10:00 PM PST to January 2, 12:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Newspaper
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10594, 11418.